New York, 2007

Hail and Damaging Winds in New York, May 31, 2007

May 31, 2007 · NWS ALY · 9 events in 5 counties and zones

A weak stationary front traversed eastern New York and western New England during Thursday May 31st. This front then gradually lifted to the northeast as a warm front by late Thursday afternoon and evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

A weak stationary front traversed eastern New York and western New England during Thursday May 31st. This front then gradually lifted to the northeast as a warm front by late Thursday afternoon and evening.

This front, combined with several weak upper level atmospheric disturbances passing through, produced numerous showers and thunderstorms across the region, some of which became locally severe Thursday afternoon and evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at May 31, 12:45 PM EST, 1 hour earlier.

Area forecast discussion, May 31, 12:45 PM EST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
145 PM EDT THU MAY 31 2007

.SYNOPSIS...
A STALLED FRONT LAY ACROSS THE NORTHEASTERN ADIRONDACKS SOUTHEAST
TO THE BERKSHIRES...SEPARATING A COOL AIR MASS FROM A TROPICAL
AIR MASS WHICH COVERED MOST OF THE EASTERN STATES.

&&

.NEAR TERM /THROUGH TODAY/...
THE FRONT HAS SHOWN LITTLE MOVEMENT DURING THE MORNING AND WILL
SHOW LITTLE MOVEMENT DURING THE AFTERNOON. SHOWERS...WITH A FEW
THUNDERSTORMS...HAVE POPPED UP ALONG THE BOUNDARY OVER THE
ADIRONDACKS WITH SOME MORE POTENT CELLS IN THE WARM AIR MASS
OVER THE WESTERN SHORE OF LAKE ONTARIO AND JUST SOUTHEAST OF
LAKE ERIE. A FEW CELLS WERE JUST STARTING TO POP UP SOUTHWEST
OF THE FRONT AND MORE ARE LIKELY TO DO SO THIS AFTERNOON. HIGHS
WILL BE FROM THE UPPER 60S AND LOW 70S OVER THE ADIRONDACKS AND
MUCH OF SOUTHERN VERMONT WHERE CLOUDS WILL PREDOMINATE TO THE
MID AND UPPER 8OS FROM THE MOHAWK VALLEY SOUTH WHERE SKIES WILL
BE MOSTLY SUNNY. WINDS WILL BE LIGHT AND VARIABLE.

&&

.SHORT TERM /TONIGHT THROUGH SATURDAY/...

ANY CONVECTION THAT DEVELOPS TODAY SHOULD QUICKLY DECREASE IN BOTH
INTENSITY AND COVERAGE THIS EVENING WITH THE LOSS OF DAYTIME
HEATING AND THE FRONTAL BOUNDARY BECOME MORE DIFFUSE AS MOST OF
THE AREA REMAINS UNTIL SOME ANTICYCLONIC MID LEVEL FLOW. WITH THIS
DIFFUSE NATURE OF THE FRONT AND EXPECTED CONVECTION...COULD SET
THE STAGE FOR LOW STRATUS/FOG DEVELOPING OVERNIGHT. FRIDAY COULD
BE A RATHER INTERESTING FORECAST. CURRENT WATER VAPOR IMAGERY AND
UPPER AIR ANALYSIS REVEALS A DEEP CYCLONE ACROSS THE PLAINS WITH A
MID LEVEL IMPULSE ACROSS THE MID-MISSISSIPPI RIVER VALLEY. BOTH
THE GFS/NAM AND TO SOME EXTENT THE UKMET SO THIS IMPULSE MOVE
ACROSS THE CWA AROUND 18Z FRIDAY. MOS POPS ARE RATHER LOW AND WITH
A RELATIVE MOIST ENVIRONMENT...POSSIBLE MESOSCALE BOUNDARY(IES)
AND FAVORABLE TIMING OF THE DAY...WILL GO AHEAD WITH SCATTERED
POPS FOR THE AFTERNOON. MODIFIED FORECAST SOUNDINGS SO CAPES
CLIMBING TO BETWEEN 1000-2000 J/KG WITH LIGHT TO MODERATE SHEAR
VECTORS. SO THE POTENTIAL FOR ANOTHER ACTIVE AFTERNOON WITH
POSSIBLE SEVERE WIND GUSTS.

CONVECTION SHOULD DIMINISH FRIDAY EVENING BUT LINGERING
CONVERGENCE ACROSS THE MID-LOWER HUDSON VALLEY AND NOW A NEAR
ZONAL FLOW WITH POSSIBLE IMPULSES COULD KEEP SCATTERED CONVECTION
GOING. ONCE AGAIN...IF SOME BREAKS IN THE CLOUD COVER
OCCUR...COULD SEE ADDITIONAL LOW STRATUS/FOG DEVELOP OVERNIGHT.

TOUGH FORECAST FOR SATURDAY AS MODELS HAVE EXTENSIVE CONVECTIVE
ELEMENTS WHICH IMPACT THE SYNOPTIC FORECAST PATTERN. WITH A MORE
ZONAL FLOW EXPECTED AND SURFACE FRONTAL BOUNDARY NEARBY...PREFER
TO KEEP THE CHANCE POPS AT THIS TIME.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...

CONSIDERABLE UNCERTAINTY FOR THE FIRST WEEKEND IN JUNE FORECAST AS
THE COMBINATION OF STACKED LOW ACROSS THE PLAINS AND DEVELOPMENT
OF SUB-TROPICAL SYSTEM IN THE CARIBBEAN/GULF OF MEXICO. MODEL
SPREADS REMAIN RATHER LARGE WITH THE LATEST ECMWF/NOGAPS OFFERING
A GOOD COMPROMISE AT THIS TIME (GFS IS THE FURTHEST EAST WITH THE
CANADIAN GLOBAL INLAND). THIS WOULD BRING THE DEVELOPING
SUBTROPICAL WAVE JUST EAST OF THE ATLANTIC SEABOARD SUNDAY NIGHT
THROUGH MONDAY NIGHT. A GLIMPSE OF THE 00Z GFDL RUN IS CLOSER IN
AGREEMENT WITH WITH OPERATIONAL GFS...SO CONFIDENCE REMAINS RATHER
LOW. WILL CONTINUE TO MONITOR TRENDS AS THE INCREASED RISK OF
HEAVY RAINFALL WOULD INCREASE DEEPENING ON THE EVENTUAL TRACK.
ALTHOUGH...WITH ABUNDANT MOISTURE IN PLACE ACROSS EASTERN NEW YORK
AND NEW ENGLAND AND THE UPSTREAM VERTICALLY STACKED LOW BEGINS TO
OPEN SOMEWHAT AND TRACKS EASTWARD...COULD STILL SEE SOME HEAVY
RAINFALL AMOUNTS WITH PWATS EXPECTED TO CLIMB IN EXCESS OF 1.50
AND A PROLONGED SOUTHERLY FLOW.

&&

.AVIATION /THROUGH MONDAY/...
VFR CONDITIONS WILL PREDOMINATE OVER THE REGION INTO THE LATE
EVENING HOURS EXCEPT FOR SOME WIDELY SCATTERED MVFR CONDITIONS
IN SHOWERS AND THUNDERSTORMS. AS IT COOLS OFF LATER THIS EVENING
LOCALIZED FOG IS LIKELY TO DEVELOP...ESPECIALLY WHERE IT HAS
RAINED DURING THE AFTERNOON...WITH MVFR/IFR VISIBILITY WHICH
IS LIKELY TO PERSIST UNTIL SHORTLY AFTER SUNRISE. THERE IS LIKELY
TO BE SOME VISIBILITY REDUCTION FRIDAY DUE TO HAZE BUT MORE THAN
LIKELY THE VISIBILITY SHOULD BE VFR OVER MOST OF THE REGION BY
TWO TO THREE HOURS AFTER SUNRISE. WINDS WILL BE LIGHT AND
VARIABLE TODAY AND CALM TONIGHT...BECOMING LIGHT FROM THE
SOUTHWEST FRIDAY.  AS IS TYPICAL FOR TROPICAL AIR MASSES
THERE WILL BE A CHANCE OF MID TO LATE AFTERNOON THUNDERSTORMS
TOMORROW...SATURDAY...AND SUNDAY WITH MVFR TO IFR VISIBILITY
DURING THE LATE NIGHT/PREDAWN HOURS DUE TO HAZE AND FOG. THERE
WILL BE A GREATER LIKLIHOOD OF RAIN ON MONDAY AS A SYSTEM
MOVING UP THE COAST BRINGS IN ADDITIONAL MOISTURE.

&&

.HYDROLOGY...
RIVERS CONTINUE AT LOW FLOWS RESULTING FROM A PROLONGED PERIOD OF
FAIRLY DRY WEATHER AND SEASONABLE TO ABOVE NORMAL TEMPERATURES.
SCATTERED SHOWERS/TSTMS ARE EXPECTED THIS AFTERNOON/EVENING...WHICH
MAY PRODUCE AMOUNTS OF ONE TENTH TO ONE QUARTER OF AN INCH.
ADDITIONAL SCATTERED SHOWERS/TSTMS ARE POSSIBLE FRI AND SAT
AFTERNOON. WHILE HEAVY RAIN MAY FALL OVER A SMALL AREA AMOUNTS
OVER A RIVER BASIN WILL BE SMALL ENOUGH TO HAVE LITTLE EFFECT.
SOME NUISANCE URBAN/SMALL STREAM PONDING IS POSSIBLE WITHIN ANY
HEAVY PRECIPITATION CORES. SOMEWHAT MORE WIDESPREAD RAINFALL IS
POSSIBLE LATE SUN INTO MONDAY...WHICH COULD LEAD TO MORE SIGNIFICANT
RESPONSES ON AREA RIVERS/STREAMS.

&&

.FIRE WEATHER...
THE HUMIDITY WILL BE ON THE INCREASE THE NEXT FEW DAYS AS THE
REGION COMES UNDER THE INFLUENCE OF A TROPICAL AIR MASS. IN
GENERAL MIDDAY HUMIDITY WILL RANGE FROM 35 TO 50 PERCENT WITH
NEAR 100 PERCENT SHORTLY BEFORE SUNRISE. WINDS WILL BE LIGHT
AND VARIABLE TODAY...CALM TONIGHT...AND LIGHT FROM THE SOUTH
WEST FRIDAY. CLOUD TO GROUND LIGHTNING MAY BE EXPECTED WITH
CONVECTION...WITH HALF AN HOUR TO AN HOUR OF WETTING AS WELL.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
MA...NONE.
VT...NONE.

&&

YOUR LATEST NATIONAL WEATHER SERVICE FORECAST IS AVAILABLE ONLINE
AT WWW.WEATHER.GOV/ALBANY
Hazardous weather outlook, May 31, 3:15 AM EST, 10 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
415 AM EDT THU MAY 31 2007

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-011100-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE-
SOUTHERN BERKSHIRE-NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER-
SOUTHERN FULTON-MONTGOMERY-NORTHERN SARATOGA-NORTHERN WARREN-
NORTHERN WASHINGTON-SCHOHARIE-WESTERN SCHENECTADY-
EASTERN SCHENECTADY-SOUTHERN SARATOGA-WESTERN ALBANY-
EASTERN ALBANY-WESTERN RENSSELAER-EASTERN RENSSELAER-
WESTERN GREENE-EASTERN GREENE-WESTERN COLUMBIA-EASTERN COLUMBIA-
WESTERN ULSTER-EASTERN ULSTER-WESTERN DUTCHESS-EASTERN DUTCHESS-
NORTHERN FULTON-SOUTHEAST WARREN-SOUTHERN WASHINGTON-BENNINGTON-
WESTERN WINDHAM-EASTERN WINDHAM-
415 AM EDT THU MAY 31 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CONNECTICUT...WESTERN MASSACHUSETTS...EAST CENTRAL NEW YORK AND
SOUTHERN VERMONT.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED...MAINLY THIS AFTERNOON ACROSS
THE HIGHER ELEVATIONS INCLUDING ALONG A FRONTAL BOUNDARY EXTENDING
FROM THE ADIRONDACKS...LAKE GEORGE REGION AND SOUTHERN VERMONT.
ALONG THIS BOUNDARY...SOME OF THESE STORMS MAY BECOME SEVERE WITH
WIND GUSTS TO 60 MPH...PENNY SIZE HAIL AND FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES.  THESE STORMS WILL TRACK EAST-SOUTHEAST AROUND 20
MPH.  THUNDERSTORMS WILL DECREASE IN COVERAGE THIS EVENING WITH THE
LOSS OF DAYTIME HEATING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SCATTERED THUNDERSTORMS ARE EXPECTED FRIDAY AFTERNOON THROUGH
SUNDAY...WITH THE HIGHEST PROBABILITY OF THUNDERSTORMS DURING THE
AFTERNOON AND EARLY EVENING HOURS.  AT THIS TIME...THE MAIN HAZARDS
WOULD BE FROM FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY
RAINFALL.  STAY TUNED FOR FURTHER UPDATES FROM YOUR NATIONAL WEATHER
SERVICE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON ACROSS
NORTHWEST CONNECTICUT...WESTERN MASSACHUSETTS...EAST CENTRAL NEW
YORK AND SOUTHERN VERMONT.

WWW.WEATHER.GOV/ALBANY

In the hours before

Special weather statement, May 31, 1:15 PM EST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
215 PM EDT THU MAY 31 2007

NYZ033-038-311900-
HAMILTON NY-SOUTHERN HERKIMER NY-
215 PM EDT THU MAY 31 2007

...A CLUSTER OF STRONG THUNDERSTORMS IN SOUTHERN HERKIMER AND
HAMILTON COUNTIES...

AT 212 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...AROUND HALF INCH HAIL...WINDS
AROUND 45 MPH...FREQUENT LIGHTNING...AND HEAVY RAIN.  THIS STORM WAS
LOCATED 6 MILES EAST OF OHIO...OR ABOUT 13 MILES EAST OF HINCKLEY...
AND MOVING EAST AT 15 MPH.

THE THUNDERSTORM WILL BE NEAR...
MOREHOUSEVILLE BY 230 PM EDT
HOFFMEISTER AND MOUNTAIN HOME BY 240 PM EDT
POWLEY PLACE BY 245 PM EDT
CLOCKMILL CORNERS BY 255 PM EDT
SHAKER PLACE...HIGGINS BAY...AVERYS PLACE AND PISECO BY 300 PM EDT

RAINFALL AMOUNTS WILL RANGE FROM A HALF AN INCH TO AN INCH.

TAW

The radar

The Ft Drum radar (KTYX), 73 km away, was scanning. The volume nearest the first event began at 18:46 UTC.

Open the radar archive at this moment

Event by event

6 hail, 3 thunderstorm wind. Local standard time, as filed.

Hail, Herkimer

When
May 31, 1:45 PM EST
Where
Herkimer County, Russia
Measured
0.75 in hail
Reported by
Public
Coordinates
43.270, -75.080

Penny size hail was reported during a thunderstorm in Russia.

Thunderstorm Wind, Saratoga

When
May 31, 2:04 PM EST
Where
Saratoga County, Charlton
Measured
50 kt (58 mph) estimated gust
Reported by
NWS Employee
Coordinates
42.930, -73.970

Two trees were reported down due to thunderstorm winds in Charlton.

Hail, Herkimer

When
May 31, 2:12 PM EST
Where
Herkimer County, Russia
Measured
1 in hail
Reported by
Public
Coordinates
43.270, -75.080

Quarter size hail fell in Russia during a thunderstorm.

Hail, Albany

When
May 31, 2:53 PM EST
Where
Albany County, Albany
Measured
0.75 in hail
Reported by
NWS Employee
Coordinates
42.650, -73.770

A thunderstorm produced penny size hail at the NWS office near SUNY Albany.

Hail, Albany

When
May 31, 2:55 PM EST
Where
Albany County, Albany
Measured
0.75 in hail
Reported by
Broadcast Media
Coordinates
42.650, -73.770

Penny size hail was reported during a thunderstorm on Watervliet Avenue in Albany.

Thunderstorm Wind, Rensselaer

When
May 31, 3:05 PM EST
Where
Rensselaer County, West Sand Lake
Measured
50 kt (58 mph) estimated gust
Injuries
2 direct, 0 indirect
Reported by
Emergency Manager
Coordinates
42.650, -73.620

Trees were reported down from thunderstorm winds in West Sand Lake.

In addition, a police officer and firefighter were both injured in North Greenbush while rescuing 2 people from an auto accident during a thunderstorm, as a large limb from a maple tree fell on them due to strong winds. The police officer was hit on the head, and stayed in the hospital overnight for observation, while the firefighter was hit on the arm and stomach, and was treated and released from the hospital.

Hail, Rensselaer

When
May 31, 3:05 PM EST
Where
Rensselaer County, East Greenbush
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
42.580, -73.700

Nickel size hail was reported during a thunderstorm in East Greenbush.

Hail, Rensselaer

When
May 31, 3:10 PM EST
Where
Rensselaer County, Poestenkill
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
42.680, -73.570

Golf ball size hail was reported during a thunderstorm in Poestenkill.

Thunderstorm Wind, Columbia

When
May 31, 3:35 PM EST
Where
Columbia County, North Chatham
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.470, -73.630

Trees and wires were reported down from thunderstorm winds on Route 32 in North Chatham.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2007Every state in 2007This day in weather historyWarnings in New York, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 33797, 33799, 33803, 33805, 33807, 33809, 33810, 33811, 33813.